Statins side effects: Three ways taking statins can affect your eyes – ‘eyelid-droop’

Statins: How the drug prevents heart attacks and strokes

When you subscribe we will use the information you provide to send you these newsletters.Sometimes they’ll include recommendations for other related newsletters or services we offer.Our Privacy Notice explains more about how we use your data, and your rights.You can unsubscribe at any time.

Statins are a group of medicines that can help lower the level of low-density lipoprotein (LDL) cholesterol in the blood. LDL cholesterol is famously branded the “bad” cholesterol because it sticks to the inside of your artery walls – a process that can hike your risk of heart disease. Statins therefore reduce your risk of serious cardiovascular complications.

Like all medications, there is a cost-benefit analysis that must be conducted before taking them.

Statins can cause a range of side effects, many of which continue to be identified through research.

One study published in the journal Ophthalmology identified three eye changes linked to statin use.

Researchers found statins may cause double-vision, eyelid-droop, or weakness of the muscles that control eye movement.

Dr F. W. Fraunfelder and Dr Amanda B. Richards, from the Casey Eye Institute, Oregon Health & Science University, Portland, identified these changes after investigating three large databases.

The team identified a total of 256 case reports of eye-muscle disorders associated with statins.

The average dose of the statins was within the range recommended for each medication.

The average time from starting on the statin to the occurrence of the eye problem was eight months.

DON’T MISS
Apple cider vinegar benefits: Surpising health benefits [INSIGHT]
How to live longer: Opt for plant protein [ADVICE]
How to live longer: Best time to exercise [TIPS]

Among the 256 case reports, 62 patients stopped taking the statin and the double-vision or eyelid-droop resolved, Fraunfelder told Reuters Health.

“Sixteen case reports indicate that the statin was started again and the (problem) reoccurred,” he said.

“This is positive re-challenge data and very compelling evidence that a real adverse drug reaction occurred with statins.”

It is important to note that the side effect is rare.

Other rare side effects include:

  • Being sick
  • Memory problems
  • Hair loss
  • Pins and needles
  • Inflammation of the liver (hepatitis), which can cause flu-like symptoms
  • Inflammation of the pancreas (pancreatitis), which can cause stomach pain
  • Skin problems, such as acne or an itchy red rash
  • Sexual problems, such as loss of libido (reduced sex drive) or erectile dysfunction.

According to the NHS, statins can occasionally cause muscle inflammation (swelling) and damage.

“Speak to your doctor if you have muscle pain, tenderness or weakness that cannot be explained – for example, pain that is not caused by physical work,” advises the health body.

It adds: “Your doctor may carry out a blood test to measure a substance in your blood called creatine kinase (CK), which is released into the blood when your muscles are inflamed or damaged.”

It is important to note that the risks of any side effects also have to be balanced against the benefits of preventing serious problems.

A review of scientific studies into the effectiveness of statins found around one in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result.

There are alternative approaches to lowering high cholesterol.

“To reduce your cholesterol, try to cut down on fatty food, especially food that contains a type of fat called saturated fat,” advises the NHS.

Source: Read Full Article